Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 46, NWS Pittsburgh, PA

June 14, 2004Washington County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 14, 2004, 7:43 AM EDT for Washington County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 7:43 AM EDT (11:43 UTC)
Expired
Jun 14, 2004, 9:45 AM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 36 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 141144
FFWPBZ
PAC125-141345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING - DAM BREAK
NATIONAL WEATHER SERVICE PITTSBURGH PA
743 AM EDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR A DAM FAILURE IN...
  WASHINGTON COUNTY IN PENNSYLVANIA

* UNTIL 945 AM EDT

* AT 735 AM EDT...SIMMONS DAM IN SOUTH STRABANE TOWNSHIP HAS GIVEN 
WAY. TAKE NECESSARY PRECAUTIONS IMMEDIATELY.

ANYONE LIVING BELOW THE DAM SHOULD TAKE IMMEDIATE ACTION. MONITOR
LOCAL RADIO AND TELEVISION. FOLLOW INSTRUCTIONS FOR ANY REQUIRED
EVACUATION AS DIRECTED BY LOCAL EMERGENCY OFFICIALS.

LAT...LON 4030 8008 4003 7999 4001 8049 4041 8044
1 follow-up statement
000 
WGUS71 KPBZ 141303
FFSPBZ
PAC125-141345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
852 AM EDT MON JUN 14 2004


...THE FLASH FLOOD WARNING FOR WASHINGTON COUNTY FOR THE DAM BREAK 
HAS BEEN DISCONTINUED. 

AT 845 AM...WASHINGTON COUNTY EMERGENCY MANAGEMENT REPORTED THAT THE 
POND ON PRIVATE PROPERTY ON EAST SIMMONS ROAD IN SOUTH STRABANE 
TOWNSHIP HAS OVERFLOWED BUT NOT FAILED. EMERGENCY MANAGEMENT SAID 
THERE HAS BEEN SOME EROSION OF THE BANKS ON THE DAM. ONE HOUSE 
DOWNSTREAM OF THE POND WAS AFFECTED. THE ONE PERSON WHO LIVES THERE 
HAS REACHED SAFETY. THE PENNSYLVANIA DEPARTMENT OF ENVIRONMENTAL 
PROTECTION WILL BE DOING A FURTHER EVALUATION OF THE DAMS 
CONDITION. 

NOAA NATIONAL WEATHER SERVICE SAYS THE GENERAL FLOOD WARNING FOR ALL 
THE STREAMS IN WASHINGTON COUNTY CONTINUES UNTIL 10 AM.  












$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 3:45 AM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 14, 3:45 AM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 AM EDT MON JUN 14 2004

.DISCUSSION...

SHRA GRADUALLY TAPERING OFF FM THE WEST AND EXPECTED TO END AS THE
MRNG PROGRESSES WITH PASSAGE OF SUPPORTING SHRTWV.  AFTER MIDDAY
BREAK...TSTMS AGAIN EXPECTED TO DVLP LATE IN THE AFTN AND INTO EVE.
HAVE BUMPED POPS TO LIKELY FOR THE 1ST AND 2ND PDS OVR THE NRN ZONES
WHERE MSTR CNVRGNC PROG IS ENHANCED. HEAVIEST OVRNGT RA FELL OVR THE
WRN ZONES...WHERE FLASH FLOOD WATCH MAY BE NEEDED SHOULD DAY SHIFT
PINPOINT THAT AREA.

CDFNT STILL EXPECTED TO SWEEP THE AREA ON TUE AND END PCPN FOR THE
TIME BEING...BUT TIMING WL PROBABLY HAVE TO BE REFINED.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&

15
Hazardous weather outlook, Jun 14, 5:20 AM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 AM EDT MON JUN 14 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-140920-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
520 AM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS THE ENTIRE AREA.  THE MAIN THREAT FROM THESE STORMS WILL BE
FROM DAMAGING WIND.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

15

In the hours before

Special weather statement, Jun 14, 2:56 AM EDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
256 AM EDT MON JUN 14 2004

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>015-020>022-029-
WVZ001>004-140730-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER
PA-CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-GUERNSEY
OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-LAWRENCE PA-MARSHALL WV-MERCER
PA-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-VENANGO
PA-WASHINGTON PA-
256 AM EDT MON JUN 14 2004

...SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT...

SEVERE THUNDERSTORM WATCH NUMBER 464 IN NO LONGER IN EFFECT FOR EAST
CENTRAL OHIO...THE WEST VIRGINIA PANHANDLE...AND PARTS OF WESTERN
PENNSYLVANIA.

SEVERE WEATHER IS NO LONGER EXPECTED THIS MORNING.

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 12:49 AM EDTSevere Thunderstorm WarningPBZBeaver41 min
Jun 14, 1:11 AM EDTSevere Thunderstorm WarningPBZButler49 min
Jun 14, 2:16 AM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana59 min
Jun 14, 6:43 PM EDTSevere Thunderstorm WarningPBZMercer62 min
Jun 14, 6:54 PM EDTSevere Thunderstorm WarningPBZLawrence51 min
Jun 14, 7:09 PM EDTSevere Thunderstorm WarningPBZVenango66 min
Jun 14, 7:19 PM EDTSevere Thunderstorm WarningPBZButler86 min
Jun 14, 7:31 PM EDTSevere Thunderstorm WarningPBZBeaver59 min
Jun 14, 7:35 PM EDTSevere Thunderstorm WarningPBZClarion55 min
Jun 14, 7:45 PM EDTSevere Thunderstorm WarningPBZForest60 min
Jun 14, 7:51 PM EDTSevere Thunderstorm WarningPBZWashington54 min

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.